This paper is only available as a PDF. To read, Please Download here.
There are very few reports about asterixis as a side effect of treatment with psychopharmacologic agents. In this report we present four patients treated with a combination of different psychotropic drugs, in whom asterixis was triggered either by adding carbamazepine (CBZ) to a treatment regimen, or by increasing its dosage. Neither dosage nor serum levels of CBZ were in a higher range. We consider asterixis to be an easily overlooked sign of neurotoxicity, which may occur even at low or moderate dosage levels, if certain drugs as lithium or clozapine are used in combination with CBZ.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Biological Psychiatry
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- The neurological changes in the more common types of severe liver disease.Tr Am Neurol A. 1949; 74: 217
- Hyperammonemia in asterixis induced by carbamazepine: Two case reports.Acta Neurol Scand. 1984; 69: 186-189
- Anticonvulsant-induced dyskinesias: A comparison with dyskinesias induced by neuroleptics.J Neurol Neurosurg Psychiatry. 1976; 39: 1210-1218
- Asterixis in non-hepatic disorders.Am J Med. 1960; 29: 647-661
- Post-ECT asterixis associated with primary hyperparathyroidism.Am J Psychiatry. 1978; 135: 1237-1238
- Asterixis associated with a high RBC lithium concentration.Am J Psychiatry. 1979; 136: 1610
- Clozapine. A review of its pharmacological properties, and therapeutic use in schizophrenia.Drugs. 1990; 40: 722-747
- Polypharmacy in fatal clozapine-associated agranulocytosis.Lancet. 1991; 338: 262-263
- Carbamazepine-induced orofacial dyskinesia.Neurology. 1980; 30: 1333-1334
- Movement disorder as a manifestation of diphenylhydantoin intoxication.Neurology. 1974; 24: 68-71
- Studies in asterixis. Part I.Arch Neurology. 1964; 10: 360-368
- Unilateral asterixis.JAMA. 1964; 241: 133-134
- Unilateral asterixis.J Neurol. 1990; 237: 480-482
- Diphenylhydantoin-induced asterixis.JAMA. 1974; 229: 538-540
- Unilateral asterixis. Clinical significance of the sign.NY State J Medicine. 1983; 83: 206-208
- Asterixis as a side effect of carbamazepine therapy.Klin Wochenschr. 1991; 69: 279-281
- Carbamazepine-associated asterixis and Hyperammonemia.Am J Psychiatry. 1988; 145: 269-270
- Physiological and pharmacological aids in the differential diagnosis of tremor.J Neurol Neurosurg Psychiatry. 1976; 39: 772-783
- Lithium-carbamazepine versus lithium neuroleptic prophylaxis in bipolar illness.J Affect Dis. 1985; 9: 219-222
- Lithium-carbamazepine neurotoxicity and risk factors.Am J Psychiatry. 1984; 141: 1604-1606
- Unilateral asterixis associated with a mesencephalic syndrome.Arch Neurol. 1977; 34: 446-447
Received in revised form: May 2, 1992
Received: February 24, 1992
© 1992 Published by Elsevier Inc.